Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of the interaction is not known. When these two medicines are taken together, the antibiotic may prevent your body from processing disopyramide properly.
What might happen:
Your blood levels of disopyramide may increase and cause an irregular heartbeat.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) about taking these two medicines together. They may already be aware of this interaction and may be monitoring you for it. If you experience an irregular heartbeat, contact your doctor as soon as possible. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Hayashi Y, Ikeda U, Hashimoto T, Watanabe T, Mitsuhashi T, Shimada K. Torsades de pointes ventricular tachycardia induced by clarithromycin and disopyramide in the presence of hypokalemia. Pacing Clin Electrophysiol 1999 Apr;22(4 Pt 1):672-4.
2.Iida H, Morita T, Suzuki E, Iwasawa K, Toyo-oka T, Nakajima T. Hypoglycemia induced by interaction between clarithromycin and disopyramide. Jpn Heart J 1999 Jan;40(1):91-6.
3.Paar D, Terjung B, Sauerbruch T. Life-threatening interaction between clarithromycin and disopyramide. Lancet 1997 Feb 1;349(9048):326-7.
4.Ragosta M, Weihl AC, Rosenfeld LE. Potentially fatal interaction between erythromycin and disopyramide. Am J Med 1989 Apr;86(4):465-6.
5.Echizen H, Kawasaki H, Chiba K, Tani M, Ishizaki T. A potent inhibitory effect of erythromycin and other macrolide antibiotics on the mono-N-dealkylation metabolism of disopyramide with human liver microsomes. J Pharmacol Exp Ther 1993 Mar;264(3):1425-31.
6.Echizen H, Tanizaki M, Tatsuno J, Chiba K, Berwick T, Tani M, Gonzalez FJ, Ishizaki T. Identification of CYP3A4 as the enzyme involved in the mono-N-dealkylation of disopyramide enantiomers in humans. Drug Metab Dispos 2000 Aug;28(8):937-44.
7.Choudhury L, Grais IM, Passman RS. Torsades de pointes due to drug interaction between disopyramide and clarithromycin. Heart Dis 1999 Sep-Oct;1(4):206-7.
8.Norpace (disopyramide phosphate) US prescribing information. Pharmacia Corporation September, 2001.
9.Amacher DE, Schomaker SJ, Retsema JA. Comparison of the effects of the new azalide antibiotic, azithromycin, and erythromycin estolate on rat liver cytochrome P-450. Antimicrob Agents Chemother 1991 Jun;35(6):1186-90.
10.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.